Wyoming, 2011Hail and Damaging Winds in Wyoming, July 8, 2011
July 8, 2011 · NWS UNR · 3 events in 1 county or zone
A severe thunderstorm produced small hail and wind gusts around 70 mph in the Sundance area. Heavy rain caused minor flooding of roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $53,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produced small hail and wind gusts around 70 mph in the Sundance area. Heavy rain caused minor flooding of roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 7:15 PM MST, 3 hours earlier.
Area forecast discussion, Jul 8, 7:15 PM MST, 3 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
815 PM MDT FRI JUL 8 2011
.DISCUSSION...HAVE CANCELLED THE REST OF THE WATCH AS SEVERE
THREAT LOOKS TO BE MINIMAL THE REST OF THIS EVE ACROSS SWRN/SCNTRL
SD.
&&
.PREV DISCUSSION... /ISSUED 714 PM MDT FRI JUL 8 2011/
DISCUSSION...SURFACE BOUNDARY EXTENDS ALONG A LINE FROM JUST
WEST OF PHILIP TO NEAR OGLALA...WITH SVR THREAT MAINLY EAST OF
THIS LINE SO HAVE CANCELLED THE SVR WATCH WEST/NORTH OF THE
BOUNDARY. 00Z KUNR SOUNDING REVEALS A SUBSIDENCE INVERSION AROUND
500MB WHICH IS LIKELY WHY SVR STORMS HAVE NOT ERUPTED THIS
AFTERNOON/EVENING.
A CLUSTER OF STORMS MOVING EWD ACROSS SERN MT ARE EXPECTED TO
WEAKEN BEFORE ARRIVING IN NWRN SD.
PREV DISCUSSION... /ISSUED 142 PM MDT FRI JUL 8 2011/
DISCUSSION...CURRENT SURFACE MAP SHOWS TROF ALONG MT/ND BORDER
INTO WRN NE. WEAK SURFACE LOW ALONG THE TROF VICINITY OF THE BLACK
HILLS. SEVERE THUNDERSTORMS EXPECTED THROUGH THE EVENING WITH
LARGE HAIL/DAMAGING WIND GUSTS. ISOLATED TORNADO THREAT ACROSS NW
SD. MOST OF THE THUNDERSTORM ACTIVITY TO PUSH INTO CEN/ERN SD
OVERNIGHT.
ON SATURDAY...COLD FRONT HANGS UP ACROSS NE WY/SW SD WITH WEAK
UPSLOPE FLOW NORTH OF THE FRONT. ANOTHER ROUND OF STRONG/SEVERE
THUNDERSTORMS FROM BLACK HILLS INTO SC SD. UNSETTLED WEATHER
CONTINUES ON SUNDAY AS MONSOONAL MOISTURE LIFTS BACK NORTH AND
SHORTWAVE MOVES ALONG SD/NE BORDER.
EXTENDED...PERSISTENT UNSETTLED PATTERN WILL CONTINUE NEXT WEEK
AS A SERIES OF SHORT WAVES SLIDE ACROSS THE AREA...BRINGING DAILY
CHANCES FOR SHOWERS AND THUNDERSTORMS. NEAR TO SLIGHTLY ABOVE
AVERAGE TEMPS ARE EXPECTED THROUGH THE PERIOD.
AVIATION...SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED INTO
TONIGHT...ESPECIALLY ACROSS THE SD PLAINS. SOME STORMS WILL BE
SEVERE INTO THIS EVENING AND PRODUCE BRIEF MVFR/IFR CONDITIONS.
OTHERWISE...VFR CONDITIONS ARE EXPECTED INTO SATURDAY MORNING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
JOHNSON
Hazardous weather outlook, Jul 8, 7:31 PM MST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
831 PM MDT FRI JUL 8 2011
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
831 PM MDT (931 PM CDT) FRI JUL 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TONIGHT
A FEW THUNDERSTORMS ARE EXPECTED OVERNIGHT...BUT SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND INTO
EARLY NEXT WEEK WITH DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS. ON
SATURDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
SOUTH CENTRAL SOUTH DAKOTA. THE MAIN THREATS FROM SEVERE STORMS ON
SATURDAY WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Special weather statement, Jul 8, 4:42 PM MST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT FRI JUL 8 2011
SDZ043-046-090030-
JACKSON SD-MELLETTE SD-
542 PM MDT FRI JUL 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MELLETTE AND
NORTHEASTERN JACKSON COUNTIES UNTIL 630 PM MDT/730 PM CDT/...
AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF KADOKA...MOVING NORTHEAST AT
15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BELVIDERE...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 145 AND
174...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
CARSTENS
Special weather statement, Jul 8, 7:33 PM MST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
833 PM MDT FRI JUL 8 2011
WYZ054-055-090315-
NORTHERN CAMBELL WY-SOUTHERN CAMPBELL WY-
833 PM MDT FRI JUL 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 915
PM MDT...
AT 831 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ECHETA...OR 22 MILES NORTHWEST OF DOWNTOWN
GILLETTE...MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DOWNTOWN GILLETTE...
ECHETA...
WYODAK...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 116 AND
138...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
JOHNSON
Special weather statement, Jul 8, 8:14 PM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
914 PM MDT FRI JUL 8 2011
WYZ054-056-090400-
NORTHERN CAMBELL WY-WESTERN CROOK WY-
914 PM MDT FRI JUL 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL AND SOUTHWESTERN
CROOK COUNTIES UNTIL 1000 PM MDT...
AT 913 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST NORTH OF DOWNTOWN GILLETTE...MOVING EAST AT
30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WYODAK...
ROZET...
MOORCROFT...
KEYHOLE RESERVOIR...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 122 AND
160...
JOHNSON
Thunderstorm Wind, Crook
- When
- July 8, 10:15 PM MST to 10:20 PM MST
- Where
- Crook County, Sundance
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 44.400, -104.380
Striong winds blew down large trees and fences in Sundance.
Hail, Crook
- When
- July 8, 10:30 PM MST to 10:40 PM MST
- Where
- Crook County, 5 mi SSE of Sundance
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 44.333, -104.341
Thunderstorm Wind, Crook
- When
- July 8, 10:30 PM MST to 10:40 PM MST
- Where
- Crook County, 5 mi SSE of Sundance
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.333, -104.341
Severe trees downed by the wind.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Connecticut, July 8, 2011$1.3 million · 3 events
- Tornadoes and Flash Flood in North Dakota, July 8, 2011$575,000 · EF0 · 19 events
- Damaging Wind and Lightning Strikes in Georgia, July 8, 2011$201,000 · 4 events
- Wildfire in Texas, July 8, 2011$120,000 · 1 event
- Flash Flood and Hail in Nebraska, July 8 to 9, 2011$65,000 · 1.75 in hail · 4 events
- Flash Flooding and Hail in Massachusetts, July 8, 2011$45,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in Pennsylvania, July 8, 2011$35,000 · 1 in hail · 6 events
- Hail and Damaging Winds in New York, July 8, 2011$20,000 · 1.5 in hail · 8 events
- Damaging Winds in Connecticut, July 8, 2011$24,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Arizona, July 8, 20111 injured · $15,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Colorado, July 8, 2011$20,000 · 1 in hail · 4 events
- Flash Flooding and Hail in New York, July 8, 201150 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331344, 331338, 331340.